Context. Donepezil is a centrally-acting, reversible acetylcholinesterase inhibitor that is used in the treatment of Alzheimer disease. Altered mental status, nausea, vomiting, and bradycardia have been reported in therapeutic and supratherapeutic ingestions of donepezil, though pediatric exposures have not been well-described. We report a case of prolonged altered mental status and recurrent bradycardia in a child with a single-pill ingestion of donepezil. Case details. A 14-month-old boy was brought to the Emergency Department 3 hours after ingesting one of his grandfather's donepezil tablets (10mg). Upon arrival, he was somnolent and drooling, with multiple episodes of vomiting and diarrhea. Pupils were normal. Initial vitals: temperature, 36.8°C; blood pressure, 103/56 mmHg; heart rate, 140/min; respiratory rate, 36/min; oxygen saturation, 97%. His drooling, vomiting, and diarrhea resolved, but he remained intermittently agitated. Over the course of the following four days, he had intermittent, episodes of asymptomatic bradycardia to a low of 55/min, primarily when sleeping. A transient episode of junctional rhythm was observed. Serum donepezil level 97 hours post-ingestion was 10 ng/ml. He did not require atropine treatment, and was discharged in stable condition on hospital day 5. Discussion. Donepezil has a prolonged elimination of half-life in adults of approximately 70 hours. Despite its relative specificity for central AChEs, peripheral cholinergic symptoms have been described. We report a case of a symptomatic ingestion of donepezil in a child. Conclusions. Even after a single-tablet ingestion, donepezil may cause prolonged altered mental status and bradycardia in young children.
- Acute poisoning
ASJC Scopus subject areas